Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 124, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 21, 2018, 3:04 PM MDT for Saguache County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 3:04 PM MDT (21:04 UTC)
- Expired
- Jul 21, 2018, 3:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saguache County, CO
The radar
The Pueblo radar (KPUX), 195 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2624 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WUUS55 KPUB 212104
SVRPUB
COC109-212130-
/O.NEW.KPUB.SV.W.0124.180721T2104Z-180721T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
304 PM MDT SAT JUL 21 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Saguache County in central Colorado...
* Until 330 PM MDT.
* At 304 PM MDT, a severe thunderstorm was located near La Garita, or
33 miles northwest of Alamosa, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Center and La Garita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 10624 3775 10610 3775 10637 3785 10642
TIME...MOT...LOC 2104Z 252DEG 15KT 3779 10633
HAIL...1.00IN
WIND...60MPH
$$
KTS2 follow-up statements
265
WWUS55 KPUB 212122
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
322 PM MDT SAT JUL 21 2018
COC109-212130-
/O.CON.KPUB.SV.W.0124.000000T0000Z-180721T2130Z/
Saguache CO-
322 PM MDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL SAGUACHE COUNTY...
At 322 PM MDT, a severe thunderstorm was located over La Garita, or
31 miles northwest of Alamosa, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Center and La Garita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 10624 3775 10610 3775 10637 3785 10642
TIME...MOT...LOC 2122Z 252DEG 15KT 3781 10624
HAIL...1.00IN
WIND...60MPH
$$
KTS759
WWUS55 KPUB 212127
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
327 PM MDT SAT JUL 21 2018
COC109-212136-
/O.EXP.KPUB.SV.W.0124.000000T0000Z-180721T2130Z/
Saguache CO-
327 PM MDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAGUACHE COUNTY
WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3797 10624 3775 10610 3775 10637 3785 10642
TIME...MOT...LOC 2126Z 252DEG 15KT 3781 10622
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:20 AM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 21, 11:20 AM MDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1120 AM MDT Sat Jul 21 2018 .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Sat Jul 21 2018 Current water vapor imagery and upper air analysis is indicating upper level high pressure across the southern High Plains and into the southern Rockies, with broad upper troughs across the Pacific Northwest Coast and the Great Lakes region at this time. Water vapor imagery and NCEP analysis indicating the main monsoonal moisture plume across the Desert SW with PWATS at GJT (0.84 inches), DEN (0.69 inches), and ABQ (0.70 inches) running around 100 to 120 percent of seasonal norms across the area (greatest at GJT). Today and Tonight...Latest models continue to be in good agreement of moving the center of the upper high slowly north and west across central New Mexico which will keep weak west to southwest flow aloft in place across the state through tonight. This will keep the best available moisture across northwestern Colorado through the Central Mts and into Northeastern Colorado, with slightly drier air expected to filter into southern Colorado. At the surface, weak lee troughing across the I-25 Corridor will keep generally light south to southeast upslope flow in place across the Plains. With the moisture in place and strong summer heating, should see isolated to scattered shower and thunderstorms developing across the higher terrain through the late morning and afternoon, with the best coverage expected to be the Central Mts into the Pikes Peak region, where best moisture is progged. With the more westerly flow aloft, should see a few storms spreading east onto the adjacent plains, with models again hinting at the best coverage across the Pikes Peak and Palmer Dvd region, with the enhanced lift and low level upslope flow. Convection looks to diminish with the setting sun, with storms generally ending through the evening hours, though could see some convection continuing along and west of the ContDvd with a minor wave translating across the Northern Rockies. With the available moisture and weak steering flow aloft, storms will be capable of producing locally heavy rainfall, with possible flash flooding, especially if storms develop our move across the newer burn areas across south central and southeast Colorado. Other storm threats will be gusty outflow winds, especially across the San Luis Valley and southern portions of the I-25 Corridor, where soundings are indicating more inverted v profiles. A few isolated stronger storms could also produce some small hail, especially across northern portions of the area, where modest westerly midlevel flow and low level upslope will combine to produce bulk shears of 20-25 kts. Temperatures today are expected to be only slightly cooler than yesterday, with highs in the mid 80s to upper 90s across the lower elevations, and in the 60s to lower 80s across the higher terrain. .LONG TERM...(Sunday through Friday) Issued at 420 AM MDT Sat Jul 21 2018 .Sunday...Upper ridge is centered over New Mexico with monsoon moisture moving into the state. Some of this moisture is associated with the convective complex currently over southern Arizona and higher PoPs over the mountains look reasonable. With light winds aloft and slow storm movement, will have to be concerned with flash flooding on the recent burn scars. Main question is what happens from the eastern mountains and eastward during the later afternoon and evening. Cold front will move southward with increased moisture behind the front. Convective parameterization in the EC, GFS and NAM confuse the CAPE fields in the evening. Best guess is that there will be enough instability for thunderstorms to continue along the eastern mountains, I25 corridor and plains well into the evening. Precipitable waters in the GFS increase to over 1.5 inches over the plains, so this will help with the ongoing drought in these regions. Will have to watch for flash flooding on the burn scars. NAMnest tends to run hot with convection, but it shows convection over the I25 corridor and eastern plains for much of the night. .Monday...Surface high moves into the northern high plains. Models continue to show drying at the surface over northeast Colorado, but currently looks as if this will stay north of our CWA. With plenty of moisture available, it looks like Monday could be a rather wet day over the area. Subtle features could affect amount and location of rainfall. One concern is that the atmosphere could be somewhat stable if persistent cloud cover develops. Flow at 700mb is from the east, and surface moisture could reach as far west as the Continental Divide region. Once again, there is the potential for flash flooding on recent burn scars. .Tuesday through Friday...Abundant moisture continues from the eastern mountains and eastward. Another cold front will bring in another surge of moist air to the eastern mountains and eastward on Wednesday with moisture upslope flow continuing through at least Friday. Upper high retrogrades to the west and northwest aloft becomes stronger over the region. With increased shear, will also have to watch for the potential for severe convective weather, along with the daily threat of flash flooding on the burn scars. There may be some drying over the Continental Divide region, but suspect there will still be enough moisture for diurnal convection. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1117 AM MDT Sat Jul 21 2018 With monsoon moisture over the region, scattered showers and thunderstorms will be possible later this afternoon and early evening at each of the 3 taf sites, kpub, kals and kcos. The overall best chance of storms will be at kcos late this afternoon. Otherwise anticipate VFR conditions and diurnally driven winds. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...PGW AVIATION...HODANISH
Hazardous weather outlook, Jul 21, 11:25 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1125 AM MDT Sat Jul 21 2018 COZ058>089-093>099-221730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1125 AM MDT Sat Jul 21 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will develop over the mountains by mid afternoon, with storms expected to slowly move east across the adjacent plains and far southeast Plains through the late afternoon and early evening. The main threats from storms today will be lightning, locally heavy rain and gusty outflow winds up to 45 mph. Small hail will also be possible with a few of the strongest storms. Flash flooding will also be a concern today, especially if locally heavy rainfall occurs over the newer burn areas across south central and southeast Colorado. .DAYS TWO THROUGH SEVEN...Sunday through Friday A moist airmass will remain over the region throughout the week, and thunderstorms will be possible each day. The main threats from these storms will be locally heavy downpours, small hail, and lightning. There is the potential for flash flooding on the recent burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening. Hodanish
In the hours before
Special weather statement, Jul 21, 2:35 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT SAT JUL 21 2018
COZ062-076-077-083-212115-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
235 PM MDT SAT JUL 21 2018
...SPECIAL WEATHER STATEMENT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waugh Mountain, or 56 miles west of Colorado Springs, moving east at
10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Waugh Mountain.
LAT...LON 3849 10532 3849 10592 3853 10592 3853 10590
3855 10590 3856 10589 3859 10589 3860 10588
3862 10589 3863 10592 3865 10591 3866 10592
3869 10592 3870 10533
TIME...MOT...LOC 2035Z 260DEG 9KT 3856 10581
KTSSpecial weather statement, Jul 21, 2:47 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 247 PM MDT SAT JUL 21 2018 COZ065-066-069-212130- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 247 PM MDT SAT JUL 21 2018 ...SPECIAL WEATHER STATEMENT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Del Norte, or 36 miles northwest of Alamosa, moving east at 10 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Rio Grande and south central Saguache Counties. LAT...LON 3772 10648 3786 10652 3794 10631 3773 10622 TIME...MOT...LOC 2047Z 260DEG 9KT 3780 10641 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:30 PM MDT | Special Weather Statement | PUB | Kiowa | 45 min |
| Jul 20, 6:51 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 39 min |
| Jul 20, 7:24 PM MDT | Special Weather Statement | PUB | Kiowa | 36 min |
| Jul 21, 2:35 PM MDT | Special Weather Statement | PUB | Fremont | 40 min |
| Jul 21, 2:47 PM MDT | Special Weather Statement | PUB | Saguache | 43 min |
| Jul 21, 3:16 PM MDT | Special Weather Statement | PUB | Fremont | 29 min |
| Jul 21, 3:18 PM MDT | Special Weather Statement | PUB | Teller | 42 min |
| Jul 21, 3:21 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 24 min |
| Jul 21, 3:48 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Jul 21, 3:51 PM MDT | Special Weather Statement | PUB | Teller | 39 min |
| Jul 21, 4:16 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Pueblo | 2 hr |
| Jul 21, 4:23 PM MDT | Special Weather Statement | PUB | El Paso | 52 min |
| Jul 21, 4:30 PM MDT | Special Weather Statement | PUB | El Paso | 45 min |
| Jul 21, 4:44 PM MDT | Special Weather Statement | PUB | Chaffee | 46 min |
| Jul 21, 4:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 31 min |
| Jul 21, 5:02 PM MDT | Areal Flood Advisory | PUB | El Paso, Fremont, Teller | 102 min |
| Jul 21, 5:05 PM MDT | Special Weather Statement | PUB | Pueblo | 40 min |
| Jul 21, 5:08 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Jul 21, 5:28 PM MDT | Special Weather Statement | PUB | Crowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.